MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 03.613.004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that at placement at c5 during a c4-7 anterior cervical discectomy fusion surgery on (b)(6) 2019, the inner shaft of the vectra removal driver broke off inside the screw.The surgeon tried several times to remove the screw but was unsuccessful.The screw was implanted with the threaded tip fragment still inside.Procedure was successfully completed with a surgical delay of ten (10) minutes.There was no patient consequence.This report is for an inner shaft for extraction screwdriver.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part number: 352.311, synthes lot number: h480898, supplier lot number: n/a, release to warehouse date: 24-may-2018, expiration date: n/a, supplier: (b)(4).This inner shaft component part# 03.613.004 part description is ¿inner shaft f/extract no.352.311¿ and is etched with top level assembly lot#.No non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the inner shaft for extraction screwdriver (part # 03.613.004, lot # h480898, mfg # 24-may-2018) was received at us cq with the distal tip of the screwdriver broken.The threaded portion of the screwdriver broke off and was not returned to us cq.This is consistent with the reported complaint condition, thus confirming the complaint.Dimensional inspection: dimensional analysis was not performed as relevant features cannot be measured due to post-manufacturing damage.The distal tip of the screwdriver was not returned to us cq.Dhr review: the returned device was manufactured in may,2018 at (b)(4) site.This inner shaft component part# 03.613.004 part description is ¿inner shaft f/extract no.352.311¿ and is etched with top level assembly lot#.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Document/specification review: the relevant drawing(s) was reviewed; the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: the complaint condition is confirmed as the inner shaft for extraction screwdriver (part # 03.613.004, lot # h480898) was received with the distal tip broken.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INNER SHAFT FOR EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8290322
Report Number2939274-2019-56150
Device Sequence Number2141105
Product Code HXX
UDI-Device Identifier10705034714578
UDI-Public(01)10705034714578
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.613.004
Device Lot NumberH480898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2019
Initial Date Received by Manufacturer 01/13/2019
Supplement Date Received by Manufacturer02/26/2019
Initial Report FDA Received Date01/30/2019
Supplement Report FDA Received Date03/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight83